0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Acute Onset of Auditory Hallucinations After Initiation of Celecoxib Therapy
MELINDA S. LANTZ, M.D.; VINCENT GIAMBANCO, R.PH.
Am J Psychiatry 2000;157:1022-a-1023. doi:10.1176/appi.ajp.157.6.1022-a

Celecoxib is a nonsteroidal anti-inflammatory agent that is selective for cyclooxygenase-2. This selectivity offers the ability to control inflammation and pain without some of the side effects of traditional nonsteroidal anti-inflammatory drug therapy, particularly gastrointestinal bleeding (1). The multiple side effects of traditional nonsteroidal anti-inflammatory drugs are well described; they include psychiatric manifestations such as psychosis, delirium, agitation, and depression (25). We report a case in which a patient developed overt auditory hallucinations after treatment with celecoxib.

Ms. A, a 78-year-old woman, reported a progressive onset of auditory hallucinations within 10 days of initiating celecoxib therapy, 200 mg b.i.d., for osteoarthritis pain. She reported initially hearing thumping sounds within the first 2 days of therapy, and they progressively increased to the sound of voices calling her name and repeating words from the television and radio. She underwent evaluation by an internist and consulted an otolaryngologist with negative results. She was seen for psychiatric evaluation because of fears that she was "going crazy." Ms. A’s concurrent medications included 20 mg/day of quinapril, 240 mg/day of sustained-release verapamil for hypertension, 20 mg b.i.d. of isosorbide dinitrate for angina, 20 mg/day of tamoxifen due to a history of breast cancer, and 500 mg t.i.d. of calcium carbonate for osteoporosis. There had been no changes in her concurrent medication regimen over the past year until the addition of celecoxib.

Ms. A was alert and mildly anxious, with a clear sensorium and intact cognition. She described vivid hallucinations and stated that voices were calling her name and repeating the words of radio and television announcers. She was advised to discontinue the celecoxib; she then reported gradual improvement over the next 3 days. By the 4th day her symptoms disappeared, but she reported increasing pain and was advised by her internist to resume taking the celecoxib at a lower dose—100 mg b.i.d. daily. After 5 days, Ms. A again began hearing voices calling her name and repeating phrases from the television. She was again advised to discontinue the celecoxib, and her symptoms rapidly improved. Because of multiple gastrointestinal side effects from other nonsteroidal anti-inflammatory agents, she resumed taking celecoxib, 100 mg/day, on an as-needed basis. She reports hearing occasional thumping noises but feels able to tolerate them.

Cyclooxygenase-2 is present in brain tissue (1). The potential exists for psychiatric side effects with drugs selective for this enzyme. This patient developed hallucinations that were clearly associated with the initiation of celecoxib therapy and recurred with retreatment. Despite the significant advantages of celecoxib over traditional nonselective nonsteroidal anti-inflammatory drugs in their lack of effects on the gastric mucosa and platelets (1), practitioners must be aware of potential adverse psychiatric events with the use of celecoxib.

Hawkey CJ: COX-2 inhibitors. Lancet  1999; 353:307–314
[PubMed]
[CrossRef]
 
Browning CH: Nonsteroidal anti-inflammatory drugs and severe psychiatric side effects. Int J Psychiatry Med  1996; 26:25–34
[PubMed]
[CrossRef]
 
Hoppmann RA, Peden JG, Ober SK: Central nervous system side effects of nonsteroidal anti-inflammatory drugs: aseptic meningitis, psychosis, and cognitive dysfunction. Arch Intern Med 1991; 151:1309–  1313
 
Griffith JD, Smith CH, Smith RC: Paranoid psychosis in a patient receiving ibuprofen, a prostaglandin synthesis inhibitor: case report. J Clin Psychiatry  1982; 43:499–500
[PubMed]
 
Tollefson GD, Garvey MJ: Indomethacin and prostaglandins: their behavioral relationships in an acute toxic psychosis. J Clin Psychopharmacol  1982; 2:62–64
[PubMed]
[CrossRef]
 
+

References

Hawkey CJ: COX-2 inhibitors. Lancet  1999; 353:307–314
[PubMed]
[CrossRef]
 
Browning CH: Nonsteroidal anti-inflammatory drugs and severe psychiatric side effects. Int J Psychiatry Med  1996; 26:25–34
[PubMed]
[CrossRef]
 
Hoppmann RA, Peden JG, Ober SK: Central nervous system side effects of nonsteroidal anti-inflammatory drugs: aseptic meningitis, psychosis, and cognitive dysfunction. Arch Intern Med 1991; 151:1309–  1313
 
Griffith JD, Smith CH, Smith RC: Paranoid psychosis in a patient receiving ibuprofen, a prostaglandin synthesis inhibitor: case report. J Clin Psychiatry  1982; 43:499–500
[PubMed]
 
Tollefson GD, Garvey MJ: Indomethacin and prostaglandins: their behavioral relationships in an acute toxic psychosis. J Clin Psychopharmacol  1982; 2:62–64
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 11

Related Content
Books
DSM-5™ Clinical Cases > Chapter 2.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 22.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 22.  >
DSM-5™ Clinical Cases > Chapter 2.  >
DSM-5™ Clinical Cases > Chapter 2.  >
Topic Collections
Psychiatric News
PubMed Articles